Texas, 2004

Tornado and Flash Flooding in Texas, June 23, 2004

June 23, 2004 · NWS HGX · 10 events in 4 counties and zones

6 funnel cloud, 2 flash flood, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 23, 8:45 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 23, 8:45 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
945 AM CDT WED JUN 23 2004

.DISCUSSION..
KHGX RADAR SHOWING THAT HEAVY RAINFALL HAS NOW SHIFTED
OFFSHORE WHERE A WEAK SFC LOW AND SFC TROF ARE LOCATED.
ATMOSPHERE ACROSS THE COASTAL COUNTIES HAS TEMPORARILY
STABILIZED DUE TO THE EARLIER WIDESPREAD PRECIP. THE
ETA/GFS ARE INDICATING RE-DEVELOPMENT IS LIKELY AT
SOME POINT THIS AFT ACROSS THE SE 2/3 OF THE AREA.
LATEST GFS APPEARS TO BE OFF ON THE TIMING OF THE
RE-DEVELOPMENT...BUT QPF PATTERN MAY BE OK. APPEARS
THAT A FEW SHOWERS/TSTMS WILL BEGIN TO MOVE ONSHORE
LATE THIS MORNING.

FOR THE UPDATE...WILL LOWER POPS A LITTLE FOR THE N/NW
ZONES BUT RETAIN THE LIKELY POPS FOR THE SE 2/3.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SOUTHEAST 2/3 OF SE TX UNTIL 11Z THURSDAY.
SCEC 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 85 72 88 72 88 / 50 60 60 30 50
HOUSTON(IAH)          85 73 85 73 87 / 70 80 80 40 50
GALVESTON (GLS)       85 76 85 77 86 / 70 80 80 40 50
&&

33/41
Hazardous weather outlook, Jun 23, 6:00 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT WED JUN 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT WED JUN 23 2004

...HEAVY RAINFALL AND FLOODING THREAT EXPECTED TO CONTINUE THROUGH
THURSDAY...
...FLOOD WATCH HAS BEEN REISSUED FOR THE SOUTHEAST TWO-THIRDS OF
SOUTHEAST TEXAS THROUGH TONIGHT...

.DAY ONE...TODAY AND TONIGHT.
AN SERIES OF UPPER LEVEL DISTURBANCES WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...WHICH COULD LEAD TO FLOODING PROBLEMS OVER THE INLAND
COUNTIES.

OVER THE LAST 24 HOURS...RAINFALL AMOUNTS HAVE AVERAGED 1 TO 3 INCHES
GENERALLY ALONG AND SOUTH OF INTERSTATE 10...WITH TOTALS OF 3 TO 8
INCHES OBSERVED OVER PORTIONS OF JACKSON...MATAGORDA...BRAZORIA...AND
GALVESTON COUNTIES.

THROUGH EARLY THURSDAY MORNING...ADDITIONAL RAINFALL AMOUNTS WILL
RANGE FROM 1/2 TO 1 INCH OVER THE FAR NORTHERN COUNTIES OF
SOUTHEAST TEXAS...TO 2 TO 3 INCHES OVER THE SOUTHERN HALF.
ADDITIONAL RAINFALL TOTALS OF 5 TO 8 INCHES ARE POSSIBLE IN A FEW
SPOTS OVER THE SOUTHERN PART OF THE AREA. WITH THE GROUND ALREADY
SATURATED FROM PREVIOUS RAINFALL...THESE ADDITIONAL HEAVY RAINS
COULD CAUSE FLOODING PROBLEMS.

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT ALONG AND SOUTH OF A
COLUMBUS TO WILLIS TO CORRIGAN LINE.

MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IF YOUR VEHICLE
STALLS...ABANDON IT AND SEEK HIGHER GROUND IMMEDIATELY. RAPIDLY RISING
WATER MAY ENGULF YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS TODAY. ON
RARE OCCASIONS...FUNNEL CLOUDS CAN TOUCH THE GROUND AND BECOME
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THURSDAY...AN UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS...WITH THE CONTINUED THREAT
OF LOCALLY HEAVY RAINFALL. RAIN IS EXPECTED TO TAPER OFF LATE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.

The radar

The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

6 funnel cloud, 2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Wharton

When
June 23, 1:10 PM CST
Where
Wharton County, 1 mi NW of Danevang
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Tornado, Wharton

When
June 23, 1:16 PM CST to 1:18 PM CST
Where
Wharton County, 2 mi NNW of Danevang
Rating
F0
Path length
0.5 mi
Path width
25 yd
Property damage
$55,000
Reported by
LAW ENFORCEMENT
Coordinates
29.100, -96.233

Tornado touch down at FM 2674 and FM County Road 324 west of Highway 71. Caused roof and porch damage to a home and damaged two mobile homes.

Funnel Cloud, Wharton

When
June 23, 1:19 PM CST
Where
Wharton County, 3 mi SSW of El Campo
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Funnel Cloud, Wharton

When
June 23, 2:05 PM CST
Where
Wharton County, 3 mi S of Wharton
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Flash Flood, Wharton

When
June 23, 3:25 PM CST to 5:00 PM CST
Where
Wharton County, Wharton
Property damage
$70,000
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Flooding in and around Wharton with several rescues made from flooded homes.

Funnel Cloud, Wharton

When
June 23, 3:30 PM CST
Where
Wharton County, 5 mi SSE of Wharton
Reported by
EMERGENCY MANAGER
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Funnel cloud sighted at Highway 60 and FM 1299.

Thunderstorm Wind, Wharton

When
June 23, 3:58 PM CST
Where
Wharton County, Boling
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
29.267, -95.950

Wind damage destroyed a mobile home with some carport damage, tree limbs down.

Funnel Cloud, San Jacinto

When
June 23, 4:53 PM CST
Where
San Jacinto County, 3 mi NE of Pointblank
Reported by
LAW ENFORCEMENT
Coordinates
30.580, -95.167 (the zone’s center; the record gives no point)

Funnel cloud sighted near the Holiday Village subdivision on the NW side of Lake Livingston.

Funnel Cloud, Polk

When
June 23, 4:55 PM CST
Where
Polk County, 1 mi W of Onalaska
Reported by
LAW ENFORCEMENT
Coordinates
30.793, -94.830 (the zone’s center; the record gives no point)

Funnel cloud sighted at Big Bridge over Lake Livingston.

Flash Flood, Chambers

When
June 23, 8:40 PM CST to 10:15 PM CST
Where
Chambers County, Mont Belvieu
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
29.708, -94.671 (the zone’s center; the record gives no point)

Flooding in and around Mont Belvieu.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411827, 5411828, 5411829, 5411830, 5411831, 5411890, 5411891, 5411892, 5411893, 5411894.